Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 12, 2021, 5:51 PM EDT for Brevard County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2021, 5:51 PM EDT (21:51 UTC)
- Expired
- May 12, 2021, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Melbourne, FL
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:54 PM EDT | HAIL 0.7 | Melbourne Beach, FL | DIME SIZE HAIL IN MELBOURNE BEACH REPORTED BY PUBLIC VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
642
WWUS82 KMLB 122151
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
551 PM EDT Wed May 12 2021
FLZ047-122215-
Southern Brevard County FL-
551 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
615 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indialantic, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2785 8044 2786 8045 2785 8045 2783 8047
2785 8049 2782 8051 2805 8071 2821 8058
2819 8055 2812 8054 2788 8041
TIME...MOT...LOC 2150Z 303DEG 12KT 2809 8054
$$
WatsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 12, 3:18 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 12, 3:18 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Wed May 12 2021
.DISCUSSION...
...A Few Strong to Severe Storms Possible Through This Evening...
Rest of Today-Tonight...A hot afternoon across east-central FL as
most locations have at least reached 90 degrees. Scattered storms
are ongoing across the Orlando Metro, Lake County, Volusia County,
and the Cape. Expect for additional storms to develop across the
southern Space Coast and Treasure Coast later this afternoon and
evening as the sea breezes collide.
The greatest coverage of storms (and particularly for strong to
severe storms) is still expected along the coast. The strongest
storms will have the potential of producing wind gusts to 60 mph,
hail up to quarter size, and frequent lightning strikes.
The west coast breeze is already in western Lake County, so our
western areas should see an end to storms by late afternoon. For
the rest of the area, showers and storms will linger into the
evening hours, with most areas seeing about a 50 percent chance of
rain through late evening. Conditions dry out for the most part
overnight, though remaining quite muggy with lows in the upper 60s
to around 70 degrees.
Thursday...Quite a bit has changed over the past 24 hours, with
models no longer indicating widespread showers and storms
developing on Thursday. Instead, a broad surface wave develops
east of Florida, increasing the pressure gradient, as a backdoor
cold front pushes south into our area. This will produce breezy,
showery conditions over much of the area tomorrow, starting first
along the Volusia Coast, spreading south into the afternoon. Rain
chances have come down, now only at 40 percent from Osceola to
Brevard north. The onshore flow will also moderate temperatures,
as highs only reach the low 80s, upper 70s along Volusia coast.
Along the Treasure Coast and Lake Okeechobee, stronger heating
should occur with highs reaching the upper 80s. This is where we
expect the heavier showers and lightning storms to develop in the
afternoon (rain chances of 60 percent). These storms could produce
frequent lightning strikes, torrential downpours, and gusty winds
of 40-50 mph. Even as the front pushes through the Treasure Coast,
showers are likely to remain into the evening hours.
Friday-Saturday...A surface boundary will float to south FL late
Thursday night, maintaining upper level support for showers and
storms along the coast and over the Atlantic waters through
daybreak. A surface low will develop offshore from east central
FL in the wake of this exiting boundary, which will tighten the
pressure gradient late this week, leading to breezy conditions
heading into the weekend. Higher moisture associated with the
boundary will drag southward towards the FL Straits on Friday,
but will keep a lingering pocket in the vicinity of Lake Okeechobee
and the Treasure Coast. Will carry 20-30% PoPs Friday- Saturday
restricted to this area. North to northeast flow will prevail
through the period, veering slightly onshore late Saturday. As a
result, temperatures will only reach the low to mid 80s, which is
just a few degrees below normal, with lows in the low to mid 60s.
Next Week...Mid level ridging and only a few weak disturbances
aloft should return a period of quiet weather late this weekend
into early next week. The surface high pressure centered over the
Mid-Atlantic on Sunday will drift seaward through the period,
veering northeast winds onshore and then southeasterly by
Wednesday. This wind regime will effectively drive rain chances,
with Sunday and Monday remaining dry, with slight chance of
showers creeping from South Florida on Tuesday, spreading areawide
by Wednesday. Temperatures early next week will be near to
slightly below normal for mid May, only reaching the low to mid
80s during the afternoon. However, a steady climb will commence as
winds veer southerly, returning to the mid to upper 80s. Lows
will follow a similar trend, ranging from the mid 60s to low 70s.
&&
.AVIATION...
Scattered afternoon storms are developing, and will continue to
overspread the area moving towards the coast through the early
evening. Later development expected from KMLB to KSUA, with
conditions clearing from west to east into the evening. Could see
one or two strong storms along the coast, with gusts over 30-40KT,
frequent lightning strikes, and small hail. Becoming breezy and
possibly showery on Thursday, especially across the northern
terminals with MVFR CIGs during the morning hours.
&&
.MARINE...
Rest of Today-Tonight...The sea breeze has developed along the
coast, ushering in SE/ESE winds at 10-15 knots. Expect scattered
storms to continue developing along the sea breeze and pushing
offshore into this evening. The strongest storms will produce wind
gusts over 35 knots, frequent lightning strikes, and possibly
small hail.
Thursday...Models have come into agreement that pressure gradient
across the Atlantic waters east of Florida will increase late
tonight into Thursday. This is in response to a developing broad
surface wave of low pressure. This will produce increasing north
winds of 20 knots, beginning across the offshore Volusia waters
and spreading south through the day. The increasing fetch will
produce increasing swells, with seas building up to 7 feet for the
offshore waters north of the Cape. A Small Craft Advisory goes
into effect for these waters early Thursday afternoon, then for
the offshore Treasure Coast waters late Thursday evening.
Friday-Sunday...Tightening pressure gradient will lead to a north
to northeasterly wind surge late this week, increasing to 15-20
knots. Seas will build up to 8-9 ft initially in the offshore
waters north of the Cape, but spread south towards Jupiter Inlet
through the weekend. A long duration SCA will be in effect for
these offshore zones into the weekend, with exercise caution
headlines across the nearshore zones. Isolated showers and storms
will move eastward each afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 79 65 78 / 40 40 20 10
MCO 71 84 67 82 / 30 40 10 10
MLB 70 84 68 81 / 50 50 30 20
VRB 69 86 69 82 / 50 60 30 30
LEE 71 80 64 82 / 20 40 10 10
SFB 70 81 64 80 / 30 40 20 10
ORL 71 83 67 82 / 30 40 10 10
FPR 69 86 68 82 / 50 60 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 PM Thursday to 5 AM EDT Saturday
for Sebastian Inlet to Jupiter Inlet 20-60 nm.
Small Craft Advisory from 2 PM Thursday to 5 AM EDT Saturday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Rodriguez/Smith/HaleyHazardous weather outlook, May 12, 9:26 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 926 AM EDT Wed May 12 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-130000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 926 AM EDT Wed May 12 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms are expected to develop this afternoon and into the evening hours. Locally strong storms will be possible mainly along coastal counties, generally east of Orlando and the Saint Johns River basin. Storms that develop will have the potential to produce winds of 50 to 60mph, small hail, very heavy rainfall, and frequent cloud- to- ground lighting as they move east toward the Atlantic. Elsewhere across the interior, scattered lightning storms are likely to develop inland during the afternoon as boundaries interact. .MARINE THUNDERSTORM GUST IMPACT... Showers and a few strong lightning storms that develop this afternoon will have the potential to produce gusty winds up to 35 to 45 knots over the Atlantic and Intracoastal waters this afternoon into early evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorm coverage will be scattered to numerous on Thursday as a passing disturbance combines with a surface front to increase likelihood of storms containing locally strong wind gusts. The main threats will once again be cloud-to-ground lightning, gusty winds, and locally heavy rainfall. Large northeast swells will produce a high risk of rip currents and rough surf at area beaches as well as hazardous boating conditions starting Thursday night and continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Smith
In the hours before
Special weather statement, May 12, 4:46 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
446 PM EDT Wed May 12 2021
FLZ053-122115-
Osceola FL-
446 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSCEOLA COUNTY UNTIL 515
PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake Kissimmee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2803 8140 2801 8138 2804 8136 2807 8137
2807 8135 2808 8135 2819 8125 2794 8094
2784 8123 2784 8126 2786 8130 2792 8131
2794 8135 2795 8134 2798 8138 2800 8139
2800 8142 2801 8142
TIME...MOT...LOC 2044Z 229DEG 16KT 2792 8136
WatsonSpecial weather statement, May 12, 4:56 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
456 PM EDT Wed May 12 2021
FLZ045-047-053-147-122130-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
456 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD...
SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 530 PM
EDT...
At 455 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm 10 miles south of Wedgefield, moving northeast at 20
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Titusville, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2804 8107 2820 8126 2846 8127 2870 8079
2826 8060
TIME...MOT...LOC 2055Z 246DEG 19KT 2833 8106
WatsonSpecial weather statement, May 12, 5:13 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT Wed May 12 2021
FLZ047-122145-
Southern Brevard County FL-
513 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2794 8056 2810 8078 2825 8068 2822 8056
2813 8054 2806 8051
TIME...MOT...LOC 2112Z 298DEG 9KT 2814 8066
WatsonSpecial weather statement, May 12, 5:17 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
517 PM EDT Wed May 12 2021
FLZ041-141-122145-
Coastal Volusia FL-Inland Volusia FL-
517 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 545 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond Beach, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2943 8107 2920 8095 2914 8131 2926 8134
2927 8115 2928 8115 2941 8116 2942 8114
2942 8111 2943 8111
TIME...MOT...LOC 2116Z 256DEG 17KT 2929 8116
WatsonSpecial weather statement, May 12, 5:25 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Melbourne FL 525 PM EDT Wed May 12 2021 FLZ045-144-122200- Orange FL-Southern Lake County FL- 525 PM EDT Wed May 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 600 PM EDT... At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over Ferndale, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Apopka, Winter Garden, Lake Apopka, Ferndale and Zellwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2859 8182 2872 8175 2872 8153 2847 8163 TIME...MOT...LOC 2124Z 289DEG 8KT 2864 8172 Watson
Special weather statement, May 12, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
551 PM EDT Wed May 12 2021
FLZ047-122215-
Southern Brevard County FL-
551 PM EDT Wed May 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
615 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indialantic, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2785 8044 2786 8045 2785 8045 2783 8047
2785 8049 2782 8051 2805 8071 2821 8058
2819 8055 2812 8054 2788 8041
TIME...MOT...LOC 2150Z 303DEG 12KT 2809 8054
WatsonThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:29 PM EDT | Special Weather Statement | MLB | Orange | 61 min |
| May 12, 2:27 PM EDT | Special Marine Warning | MLB | 93 min | |
| May 12, 2:40 PM EDT | Special Weather Statement | MLB | Volusia | 50 min |
| May 12, 2:45 PM EDT | Small Craft Advisory | MLB | 4 days | |
| May 12, 2:53 PM EDT | Special Weather Statement | MLB | Lake | 52 min |
| May 12, 3:06 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 12, 3:26 PM EDT | Special Weather Statement | MLB | Orange | 34 min |
| May 12, 3:56 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 12, 4:09 PM EDT | Special Weather Statement | MLB | Orange | 36 min |
| May 12, 4:46 PM EDT | Special Weather Statement | MLB | Osceola | 29 min |
| May 12, 4:56 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| May 12, 5:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 12, 5:13 PM EDT | Special Weather Statement | MLB | Brevard | 32 min |
| May 12, 5:17 PM EDT | Special Weather Statement | MLB | Flagler | 28 min |
| May 12, 5:25 PM EDT | Special Weather Statement | MLB | Lake | 35 min |
| May 12, 6:26 PM EDT | Special Weather Statement | MLB | Indian River | 34 min |
| May 12, 7:50 PM EDT | Special Weather Statement | MLB | Volusia | 25 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.